Colorado, 2023

Flood in Colorado, May 31, 2023

May 31, 2023 · NWS GJT · 1 event in 1 county or zone

Continued very warm temperatures on an above normal snowpack resulted in excessive runoff leading to flooding across portions of west-central Colorado, particularly Gunnison County. Conditions were only exacerbated by heavy rain from thunderstorms in the days prior.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Continued very warm temperatures on an above normal snowpack resulted in excessive runoff leading to flooding across portions of west-central Colorado, particularly Gunnison County. Conditions were only exacerbated by heavy rain from thunderstorms in the days prior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 31, 10:43 AM MST, 2 hours 17 minutes earlier.

Area forecast discussion, May 31, 10:43 AM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1143 AM MDT Wed May 31 2023

.SHORT TERM...(Today through Thursday)
Issued at 306 AM MDT Wed May 31 2023

The closed low currently over SoCal this morning will lift
northeast and position itself over Las Vegas by noon and move
eastward into western Arizona by this evening. Southerly flow will
increase out ahead of this low, with mid and upper level moisture
also increasing. This will be evident by sunrise as some high
clouds and accas look to emerge from the south and spread
northward across much of the area. Convection looks to get firing
over the western Colorado high terrain by early afternoon and may
be delayed a bit due to morning cloud cover. Regardless, we should
see enough surface heating between breaks in the clouds to act on
the instability in place as lapse rates become steep with
widespread 9+ deg C/km. CAPE will generally be in the 500 to 800
J/kg range, especially along the Divide and across northwest
Colorado where some hi res CAM guidance is indicating good
potential for storms to drift northwest off the high terrain and
track across the northwest Colorado valleys by early evening. Due
to the dry low levels and inverted V profiles in model soundings,
still anticipate gusty outflow winds the primary concern rather
than wetting rain. As mentioned in the previous discussion, winds
gusted to 40 mph from some of the showers and can certainly see at
least that, if not a bit stronger today given the increased
moisture, instability and forcing from embedded shortwave energy.
While most convective activity should wind down after sunset,
could still see some storms lingering through the overnight as
this low tracks across Arizona towards the Four Corners Thursday
morning.

Thursday offers more widespread showers and thunderstorms as the
low tracks across the Four Corners Thursday afternoon and into
west-central Colorado Thursday evening, where it kind of lingers.
Large scale lift and ascent appears to be maximized during this
period with embedded vort maxes rotating around the low in a
counter clockwise fashion, which will be the storm motion as
storms fire on all sides of the low. CAPE and shear look to be
higher as well so more chance of storms being stronger. Mid level
moisture looks to increase but low levels still remain dry so
strong gusty outflow winds still appear to be a concern. Could see
some small hail in the stronger cells and brief heavy rain at
higher elevations. Temperatures today will continue to be a few
degrees above normal but drop quite a bit Thursday as clouds and
moisture increases, with highs about 5 to 8 degrees below normal.

.LONG TERM...(Thursday night through Tuesday)
Issued at 306 AM MDT Wed May 31 2023

By Friday the upper low will be stalled over Colorado where it will
still be lingering going into the weekend. This area of low pressure
will basically dissolve in place as a retrograding downstream high
pressure cell creates a strong omega block over central NOAM by
early next week. This extremely amplified pattern persists into the
middle of next week and is so anomalous that the models are
struggling to find agreement in many areas. The basic flavor of the
forecast is daily afternoon showers and thunderstorm activity will
be fairly widespread through the weekend with lingering isolated
convection during the overnight hours. As the low weakens and
dissipates early next week the coverage may lessen a bit but we will
not be returning to a more typical hot...dry June pattern anytime
soon. Good for growing hay but not cutting hay. Not very confident
with finer details in this pattern but with light steering winds
aloft and increasing PWAT storms are more likely to come with
wetting rainfall than stronger winds like has been the case the past
few days. With expected cloud cover and moisture in place
temperatures will be below normal through the extended forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1133 AM MDT Wed May 31 2023

Scattered to broken skies will continue to stream across the area
from south to north today in response to the approaching low
pressure system to our southwest. Some showers have already
formed bringing some sprinkles to KASE and KTEX. This trend will
continue through the day with more widespread convection expected.
Included VCTS for many TAF sites with tempo groups for storms on
station at KMTJ, KTEX, KEGE, KASE, and KGUC. Brief drops in vis
may occur but the bigger concern will be gusty outflow winds from
any convection that forms. Do not expect ILS breakpoints to be
reached though it might be close for KASE and KEGE. Clouds will
likely linger overnight but flight conditions will remain VFR.

&&

.HYDROLOGY...
Issued at 306 AM MDT Wed May 31 2023

Overall, most forecast hydrographs follow a either a steady or
slight negative slope through the end of the 10 day outlook. But
first, gages are forecasted rise today through tonight, in
response to this unseasonably warm weather. However, by Thursday,
river and runoff guidance indicate a slow down in snow to flow in
response to the approaching low pressure system. As cooler
temperatures infiltrate the area, high elevation lows will
potentially dip back below freezing overnight and limit the volume
of snowmelt. The caveat, though, is that this system is also
progged to carry in an abundance of moisture. Expect afternoon
showers and thunderstorms to become widespread by the end of the
week, and the risk for daily convection sticks around for the
foreseeable future. Direct impacts to streams, creeks, and rivers
will be highly dependent on rainfall rates, storm duration and
extent. Quick moving storms will translate a very different
hydrologic outcome compared to a slow moving and/or training
storm(s) over the same basin. Thus, despite low confidence in
which basin is favored, additional spikes are possible leading
into the weekend. Median SWE still exceeds 200 percent of normal
for the end of May across the Elkheads, Park Range, Flat Tops,
Elks, West Elks, Grand Mesa, Uncompahgre Plateau, La Sals, and
much of the southwest San Juans. So, basically, there's plenty of
snow pack left to melt out...and the spring runoff season
continues.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MDA
LONG TERM...15
AVIATION...TGR
HYDROLOGY...ERW/TGJT
Hazardous weather outlook, May 31, 2:25 AM MST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
325 AM MDT Wed May 31 2023

COZ001>014-017>023-UTZ022>025-027>029-010930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
325 AM MDT Wed May 31 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Storms will increase a bit in coverage today with the higher
terrain of western Colorado being favored. Some storms could drift
into adjacent higher valleys late in the day, especially across
northwest and central Colorado. Gusty outflow winds and lightning
remain the primary concerns.

Rivers and creeks will continue to run high due to snowmelt for
much of the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will become more widespread with a
better chance of moderate to heavy rainfall Thursday through the
weekend. Gusty outflow winds will still remain a threat as well.
Unsettled weather with daily storm activity looks to remain in the
picture at least into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 31, 12:26 PM MST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
126 PM MDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     Tstm Wnd Gst     7 SSW Olathe            38.50N 108.01W
05/31/2023  M51 MPH          Montrose           CO   Mesonet

            Mesonet station FW3775 Montrose.

&&
Local storm report, May 31, 1:00 PM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
200 PM MDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     Tstm Wnd Gst     3 SW Oxford             37.14N 107.76W
05/31/2023  M49 MPH          La Plata           CO   ASOS

&&

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gunnison

When
May 31, 1:00 PM MST to 2:00 PM MST
Where
Gunnison County, 10.31 mi E of Oliver to 10.58 mi E of Oliver
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
County Official
Coordinates
38.900, -107.210

Kebler Pass sustained major damage due to excessive runoff, knocking out a significant portion of the road about halfway through the pass. Due to the road not being passable by vehicle, the pass will remain closed until repairs can be made and the road is rebuilt. There is no estimated time on when Kebler Pass will reopen.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092218.